Which antibiotics are most likely to cause a clinically significant drug interaction in elderly patients who are receiving warfarin?
Did you know that 30 million outpatient prescriptions were written for warfarin in the United States in 2004?1,2 Another critical fact makes that huge number sobering: warfarin is one of the top 10 drugs on the FDA's Adverse Event Reporting System.1,2 This is not surprising given warfarin's propensity for drug interactions that decrease its metabolism and cause bleeding.
Now let's take a more focused tack. Looking at older persons as a common cohort receiving warfarin therapy-in whom the prevalence of atrial fibrillation, mechanical heart valves, and thromboembolic disease is increased-as well as the group's history of "polypharmacy," what are the implications of additional, intermittent prescription drug use? Since other illnesses such as urinary tract infections (UTIs) are also common in this group,2,3 accounting for one-quarter of all infections that occur, do certain antibiotics pose more of a risk to warfarin users than others? This month's "Top Paper" offers some sound advice in this regard.2
WHAT THE DATA SHOW ABOUT RISK OF GI BLEEDING
Fischer and colleagues2 examined the risk of upper GI hemorrhage in older persons who were concurrently taking warfarin and an antibiotic for a UTI (through a nested, case-control study of health care databases in Ontario, Canada). From April 1997 through March 2007, the study accumulated 134,637 persons aged 66 years and older who were receiving warfarin; 2151 were hospitalized for an upper GI hemorrhage. In these hospitalized patients, the concurrent, recent use of antibiotics specifically for a UTI was identified.
Cotrimoxazole can inhibit the metabolism of warfarin (through the cytochrome P-450 system). Those patients in the study who experienced upper GI bleeding were almost 4 times more likely to have taken cotrimoxazole (odds ratio [OR], 3.84). Of the other antibiotics used to treat UTIs, ciprofloxacin also posed an increased but lesser risk in patients receiving warfarin (OR, 1.94); amoxicillin and ampicillin (which do not affect the cytochrome P-450 system) and nitrofurantoin and norfloxacin were not associated with a significant risk of upper GI bleeding. Concomitant or confounding drug use-such as antiplatelet agents, NSAIDs, other anticoagulants, and a host of additional drugs that could either prevent (proton pump inhibitors) or facilitate upper GI hemorrhage (cytochrome P-450 inhibitors)-was included in the analysis. There was no significant difference in risk based on the total number of drugs taken.
When each of the 2151 persons hospitalized with an upper GI hemorrhage was matched with up to 10 controls, another disturbing fact surfaced. Two hundred twenty-four patients in this study who were hospitalized for an upper GI hemorrhage died.
IMPLICATIONS FOR YOUR PRACTICE
The authors' summary says it all: "Our findings provide strong evidence that treatment with cotrimoxazole is associated with an important increase in the risk of upper GI tract hemorrhage during warfarin therapy and that this risk is considerably higher than the risk associated with other commonly used antibiotics."2 The authors also observed that if alternatives to cotrimoxazole are inappropriate in a particular clinical setting (based on culture-sensitivity results or allergy, for instance), a temporary reduction in warfarin dose may be needed and close monitoring is indicated. I completely agree.
Wysowski DK, Nourjah P, Swartz L. Bleeding complications with warfarin use: a prevalent adverse effect resulting in regulatory action.
Arch Intern Med
Fischer HD, Juurlink DN, Mamdani M, et al. Hemorrhage during warfarin therapy associated with cotrimoxazole and other urinary tract anti-infective agents: a population-based study.
Arch Intern Med
Ruben FL, Dearwater SR, Norden CW, et al. Clinical infections in the noninstitutionalized geriatric age group: methods utilized and incidence of infections. The Pittsburgh Good Health Study.
Am J Epidemiol
Dr Rutecki reports that he has no relevant financial relationships to disclose.